Kansas, 2009

Tornadoes and Hail in Kansas, June 17, 2009

June 17, 2009 · NWS TOP · 19 events in 5 counties and zones

A shortwave trough rotated around a mid level ridge and fired off convection that turned into two supercells. These supercells moved east along the Nebraska/Kansas border and produced weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A shortwave trough rotated around a mid level ridge and fired off convection that turned into two supercells. These supercells moved east along the Nebraska/Kansas border and produced weak tornadoes. Large hail also accompanied these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 17, 6:09 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 17, 6:09 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
709 AM CDT WED JUN 17 2009

.UPDATE...

UPDATE FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

OVERNIGHT GROUND FOG HAS BEGUN TO LIFT...AND MID JUNE INSOLATION
AND INCREASING LOW LEVEL WINDS SHOULD KEEP CONDITIONS FROM
DROPPING BELOW IFR FOR THE REST OF THE MORNING. INCREASING
SOUTHEAST WINDS TODAY WILL VEER TO THE SOUTHWEST LATE TONIGHT WITH
AS SURFACE LOW MOVES EAST ACROSS THE NORTHERN PLAINS.

65

&&

.PREV DISCUSSION... /ISSUED 320 AM CDT WED JUN 17 2009/

DISCUSSION...

ISOLATED THUNDERSTORMS MOVING SLOWLY ACROSS SE KS ATTM...IN AREA
OF BETTER INSTABILITY AND WEAK ISENTROPIC LIFT. WEAK WAVE ACROSS
WRN KS GENERATING SOME SHOWERS ACROSS NORTHWEST AND NORTH CENTRAL
PORTIONS OF THE STATE.

FOR TODAY...SOUTHWESTERLY FLOW ALOFT OVER THE ROCKIES ACTS TO
BUILD THE UPPER RIDGE OVER OUR AREA. SHORTWAVES PROGGED TO EJECT
THROUGH THAT FLOW AROUND THE RIDGE AND INTO CTRL KANSAS LATER
TONIGHT. FOR TODAY...SEE PLUME OF 700MB TEMPS OF 14C SLOWLY MOVE
NORTHWARD TOWARDS THE NEBRASKA BORDER AND THINK THIS WILL KEEP
PRECIP CHANCES AT BAY FOR THE DAYTIME HOURS TODAY. HAVE HIGHS IN
THE LOW 90S EAST TO THE MID 90S WEST WITH INCREASING SOUTHERLY
WINDS.

TONIGHT EXPECT TO SEE PIECE OF ENERGY OVER THE ROCKIES FIRE OFF
CONVECTION ALONG THE CAP IN NEBRASKA. STORMS SHOULD DEVELOP
QUICKLY IN HIGHLY UNSTABLE AIRMASS WITH STRONG SHEAR AND
PROPAGATE EAST SOUTHEAST...A FEW OF WHICH MAY CLIP THE FAR NORTHERN
COUNTIES IN THE EVENING HOURS BEFORE PROPAGATING EASTWARD. IF THIS
OCCURS...THESE STORMS WOULD LIKELY BE SEVERE. AT THIS TIM THINK
THEY WILL STAY NORTH BUT WITH EDGE OF CAP ACROSS THE NORTH CANNOT
GO WITHOUT A SLT CHANCE THERE. GFS ALSO HINTING AT PIECE OF
ENERGY NEAR THE TX PANHANDLE MOVING INTO CTRL KS COULD GENERATE
ISOLD ACTIVITY IN A SIMILAR TIMEFRAME. THINK CAP WILL HOLD WEST
BUT WILL CARRY SLT POPS THERE FOR COLLABORATIVE SAKE. WARM
SOUTHERLY WINDS SHOULD KEEP LOWS IN THE LOW TO MID 70S OVERNIGHT
WITH SOME LOWER TEMPS POSSIBLE ALONG THE NORTHERN BORDER WHERE
COLD POOLS FROM THUNDER COULD BRING A BRIEF COOLDOWN.

ANOTHER WARM DAY IN STORE FOR THE AREA ON THURSDAY AS RIDGE
REMAINS OVER THE SOUTHERN PLAINS AND SHORTWAVE SLIDES ALONG THE
CANADIAN BORDER THROUGH THE DAY. SECONDARY WAVE THEN SLIDES IN
BEHIND...A BIT MORE SOUTH...AND BRINGS THE FRONT INTO OUR AREA ON
FRIDAY. BETTER INSTABILITY PROGGED TO SLIDE EASTWARD WITH LEADING
IMPULSE...BUT ENOUGH REMAINS FOR THUNDER POTENTIAL AS THE FRONT
MOVES THROUGH ON FRIDAY. TIMING COULD IMPACT STRENGTH OF THE
STORMS AS AN AFTERNOON PASSAGE COULD ALLOW FOR BUILDUP OF A BIT
MORE INSTABILITY. FRONTAL PASSAGE SHOULD KEEP HIGHS IN THE 80S ON
FRIDAY.

CHANCES FOR PRECIP ON SATURDAY WILL DEPEND ON HOW FAR SOUTH FRONT
MOVES BEFORE IT RETURNS ACROSS OUR AREA. IF GFS SOLUTION VERIFIES
THINK ITS RETURN SOLUTION IS TOO QUICK. HOWEVER ECMWF LINGERS THE
FRONTAL BOUNDARY ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY...AND
NAM DRAWS FRONT FARTHER SOUTHWARD. STAYED CURRENT FORECAST COURSE
WITH NO POPS BUT MAY NEED TO BE ADDED IF FRONTAL POSITION REMAINS
CLOSE TO OUR AREA. NO CHANGES BEYOND SATURDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 17, 4:23 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
523 AM CDT WED JUN 17 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-181030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
523 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA LATE THIS
AFTERNOON INTO THIS EVENING. ALTHOUGH THE EXPECTED STORM TRACK IS
GENERALLY NORTH OF THE STATE LINE...A FEW OF THESE STORMS MAY MOVE
FAR ENOUGH SOUTH TO CLIP THE NORTHERN COUNTIES OF KANSAS. IF THEY
DO...THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT WITH ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY AS A
FRONT MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT NEAR THE KANSAS NEBRASKA
STATE LINE.

In the hours before

Special weather statement, Jun 17, 11:13 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1213 PM CDT WED JUN 17 2009

KSZ008-171745-
REPUBLIC-
1213 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN REPUBLIC COUNTY...

THROUGH 1245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND FREQUENT LIGHTNING.

The radar

The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Republic

When
June 17, 11:37 AM CST
Where
Republic County, 1.27 mi ENE of Munden
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -97.480

Hail, Marshall

When
June 17, 12:21 PM CST
Where
Marshall County, 2.61 mi SW of Axtell
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.840, -96.300

Hail, Nemaha

When
June 17, 12:33 PM CST
Where
Nemaha County, 1.38 mi S of Baileyville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.830, -96.180

Hail, Marshall

When
June 17, 12:36 PM CST
Where
Marshall County, 3.61 mi SSE of Axtell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.820, -96.250

Hail, Nemaha

When
June 17, 12:38 PM CST
Where
Nemaha County, 1.38 mi S of Baileyville
Measured
2 in hail
Reported by
COOP Observer
Coordinates
39.830, -96.180

Hail, Nemaha

When
June 17, 12:41 PM CST
Where
Nemaha County, 2.07 mi S of Baileyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -96.180

Hail, Nemaha

When
June 17, 12:45 PM CST
Where
Nemaha County, 1.38 mi S of Baileyville
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.180

Hail, Nemaha

When
June 17, 12:55 PM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
1.75 in hail
Reported by
Public
Coordinates
39.830, -96.060

This report was relayed by WIBW TV.

Hail, Nemaha

When
June 17, 12:56 PM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.060

Hail, Nemaha

When
June 17, 1:00 PM CST
Where
Nemaha County, 0.87 mi NE of Seneca
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.060

Hail, Nemaha

When
June 17, 1:03 PM CST
Where
Nemaha County, 4.95 mi NNE of Kelly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -95.980

Hail, Nemaha

When
June 17, 1:12 PM CST
Where
Nemaha County, 4.28 mi NNE of Kelly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.790, -95.980

Hail, Nemaha

When
June 17, 1:15 PM CST
Where
Nemaha County, 2.23 mi WSW of Woodlawn
Measured
3 in hail
Reported by
COOP Observer
Coordinates
39.770, -95.890

This was a delayed report. The hail measured approximately one hour after it fell. It was also time estimated.

Tornado, Washington

When
June 17, 1:20 PM CST to 1:26 PM CST
Where
Washington County, 4.84 mi NNE of Hanover Arpt to 6.69 mi NE of Hanover
Rating
EF1
Path length
3.95 mi
Path width
200 yd
Continued into
Marshall, Ks (TOP)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.959, -96.881

The first visible sign of a tornado was located 4.5 miles north |of Hanover, near the intersection of 27th and zenith road in |Washington county. The tornado snapped two power poles, one |snapped at the base and another at midpoint, near the Washington |and Marshall county line along 27th road where it exited Washington County at around 13:26 LST. The tornado then tracked into Marshall County at 27th and county line road and damaged several tree branches along its path into Marshall County.

Tornado, Marshall

When
June 17, 1:26 PM CST to 1:33 PM CST
Where
Marshall County, 4.32 mi NNW of Bremen to 5.47 mi NE of Bremen
Rating
EF0
Path length
4.88 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.959, -96.805

The tornado tracked out of Washington County and into Marshall county near 1st road and Cherokee road with several tree branches damaged along the remainder of its path. The final damage was noted 5.5 miles northeast of Bremen, near the intersection of Cherokee and 6th road around 1336 LST. The damage indicators were consistent with an ef-0 rating while in Marshall County with an estimated path width of 50 yards.

Hail, Nemaha

When
June 17, 1:30 PM CST
Where
Nemaha County, 4.22 mi NE of Kelly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.770, -95.940

Hail, Brown

When
June 17, 1:31 PM CST
Where
Brown County, 1.74 mi SW of Fairview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -95.750

Hail, Brown

When
June 17, 1:55 PM CST
Where
Brown County, 0.69 mi S of Powhattan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.760, -95.630

Funnel Cloud, Marshall

When
June 17, 2:04 PM CST
Where
Marshall County, 3.8 mi NNW of Summit
Reported by
Storm Chaser
Coordinates
39.930, -96.380

A storm chaser reported a funnel cloud via Spotter Network.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180778, 180779, 180780, 180781, 180782, 181211, 180786, 180784, 180783, 180785, 180787, 180788, 180789, 181203, 197427, 181213, 181201, 180790, 181199.